Identifying risk of adverse outcomes in COVID-19 patients via artificial intelligence–powered analysis of 12-lead intake electrocardiogramAdverse events in COVID-19 are difficult to predict. Risk stratification is encumbered by the need to protect healthcare workers. We hypothesize that artificial intelligence (AI) can help identify subtle signs of myocardial involvement in the 12-lead electrocardiogram (ECG), which could help predict complications.
Autonomic dysfunction post–acute COVID-19 infectionSARS-CoV-2 infection, which causes the disease COVID-19, is most known for its severe respiratory complications. However, a variety of extrapulmonary effects have since been described, with cardiovascular complications being among the most common.1 Those who recover from the acute phase of COVID-19 may be left with residual symptoms such as chest pain and dyspnea, resulting in a decreased quality of life and a syndrome sometimes described as “long COVID.”2 Recent evidence suggests that survivors with some of these chronic symptoms may have autonomic dysfunction (AD) with features of postural orthostatic tachycardia syndrome (POTS) and/or inappropriate sinus tachycardia (IST).
Patient perspective: Wearable and digital health tools to support managing our health during the COVID-19 pandemic and beyondThe COVID-19 pandemic has impacted patients’ willingness and ability to engage with healthcare systems. To adapt to the “new normal,” healthcare providers have implemented processes that add more complexity to the process of making an appointment with our physician and entering the office to receive care. We can all agree that the purpose is to keep people safe and reduce the potential for exposure to COVID-19. However, the messaging about COVID-19 and the risk to people with heart disease has created fear and uncertainty for patients.
Malignant ventricular arrhythmias in patients with severe acute respiratory distress syndrome due to COVID-19 without significant structural heart diseaseSince December 2019, the severe acute respiratory syndrome coronavirus-2 (SARS-CoV-2) has resulted in a pandemic of novel coronavirus (COVID-19) infections. Although predominantly a respiratory illness that can cause acute respiratory distress syndrome (ARDS), data suggest cardiovascular involvement contributes significantly to the disease’s mortality. Data from Wuhan, China, demonstrated patients with pre-existing cardiovascular disease and elevated troponin levels had 69.44% mortality.1
Prophylactic (hydroxy)chloroquine in COVID-19: Potential relevance for cardiac arrhythmia risk(Hydroxy)chloroquine ((H)CQ) is being investigated as a treatment for COVID-19, but studies have so far demonstrated either no or a small benefit. However, these studies have been mostly performed in patients admitted to the hospital and hence likely already (severely) affected. Another suggested approach uses prophylactic (H)CQ treatment aimed at preventing either severe acute respiratory syndrome coronavirus 2 infection or the development of disease. A substantial number of clinical trials are planned or underway aimed at assessing the prophylactic benefit of (H)CQ.
COVID-19 cardiac injury: Implications for long-term surveillance and outcomes in survivorsUp to 20%–30% of patients hospitalized with coronavirus disease 2019 (COVID-19) have evidence of myocardial involvement. Acute cardiac injury in patients hospitalized with COVID-19 is associated with higher morbidity and mortality. There are no data on how acute treatment of COVID-19 may affect the convalescent phase or long-term cardiac recovery and function. Myocarditis from other viral pathogens can evolve into overt or subclinical myocardial dysfunction, and sudden death has been described in the convalescent phase of viral myocarditis.
Heart block in patients with coronavirus disease 2019: A case series of 3 patients infected with SARS-CoV-2In December 2019 a novel coronavirus, SARS-CoV-2, was identified as the pathogen causing coronavirus disease 2019 (COVID-19) in Wuhan, Hubei Province, China.1 By the end of January 2020, the World Health Organization declared the outbreak of SARS-CoV-2 a Public Health Emergency of International Concern.2 Respiratory illness remains the main clinical manifestation of COVID-19, but involvement of other systems, including the cardiovascular system, has been well documented. It is estimated that up to 19.7% of patients were noted to have cardiac injury, based on literature from Wuhan, China.
COVID-19 and cardiac arrhythmiasEarly studies suggest that coronavirus disease 2019 (COVID-19) is associated with a high incidence of cardiac arrhythmias. Severe acute respiratory syndrome coronavirus 2 infection may cause injury to cardiac myocytes and increase arrhythmia risk.
QT prolongation, torsades de pointes, and sudden death with short courses of chloroquine or hydroxychloroquine as used in COVID-19: A systematic reviewChloroquine and hydroxychloroquine are now being widely used for treatment of COVID-19. Both medications prolong the QT interval and accordingly may put patients at increased risk for torsades de pointes and sudden death. Published guidance documents vary in their recommendations for monitoring and managing these potential adverse effects. Accordingly, we set out to conduct a systematic review of the arrhythmogenic effect of short courses of chloroquine or hydroxychloroquine. We searched on MEDLINE and Embase, as well as in the gray literature up to April 17, 2020, for the risk of QT prolongation, torsades, ventricular arrhythmia, and sudden death with short-term chloroquine and hydroxychloroquine usage.
Inpatient use of mobile continuous telemetry for COVID-19 patients treated with hydroxychloroquine and azithromycinThe current COVID-19 pandemic has placed extreme stress on the global health care system. Novel approaches to managing COIVD-19 patients are required. Preliminary results from a small trial suggest that a combination of hydroxychloroquine and azithromycin is efficacious for reducing the viral load in patients with COVID-19.1 Although the arrhythmogenic risk of these medications is low, both of these medications alone, and in combination, can prolong the QT interval.1–7 Patients receiving this regimen require, at a minimum, serial electrocardiograms (ECGs), which increases the risk of potential exposures for staff members and requires use of additional personal protective equipment.